Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Apr 25, 2024, 5:44 PM CDT for Linn County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2024, 5:44 PM CDT (22:44 UTC)
- Expired
- Apr 25, 2024, 9:17 PM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746
WGUS53 KEAX 252244
FFWEAX
KSC107-260245-
/O.NEW.KEAX.FF.W.0001.240425T2244Z-240426T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
544 PM CDT Thu Apr 25 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Southern Linn KS County in east central Kansas...
* Until 945 PM CDT.
* At 544 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pleasanton, Mound City, Blue Mound and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3804 9461 3804 9508 3819 9508 3818 9461
FLASH FLOOD...RADAR INDICATED
$$
Blair1 follow-up statement
047 WGUS73 KEAX 260217 FFSEAX Flash Flood Statement National Weather Service Kansas City/Pleasant Hill MO 917 PM CDT Thu Apr 25 2024 KSC107-260227- /O.CAN.KEAX.FF.W.0001.000000T0000Z-240426T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Linn KS KS- 917 PM CDT Thu Apr 25 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN LINN KS COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3804 9461 3804 9508 3819 9508 3818 9461 $$ Blair
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 4:05 PM CDT, 1 hour 39 minutes earlier. Its key messages:
- Multiple rounds of showers and thunderstorms expected to continue from now through Sunday. Some areas may see up to 2 inches of rainfall through Friday morning. High winds possible behind the rain this evening. Gusts to 50-60 mph possible.
- A severe potential exists Friday, Saturday, and Sunday. All hazards are possible including damaging winds, large hail, tornadoes and flooding.
- Multiple rounds of heavy rain may lead to flash flooding and river flooding with most of the focus on Saturday.
Area forecast discussion, Apr 25, 4:05 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
405 PM CDT Thu Apr 25 2024
.KEY MESSAGES...
- Multiple rounds of showers and thunderstorms expected to
continue from now through Sunday. Some areas may see up to 2
inches of rainfall through Friday morning. High winds possible
behind the rain this evening. Gusts to 50-60 mph possible.
- A severe potential exists Friday, Saturday, and Sunday. All hazards
are possible including damaging winds, large hail, tornadoes
and flooding.
- Multiple rounds of heavy rain may lead to flash flooding and
river flooding with most of the focus on Saturday.
&&
.DISCUSSION...
Issued at 357 PM CDT Thu Apr 25 2024
Showers due to isentropic ascent and low level forcing are expected
linger through the evening. There is a MCV moving through western
Missouri bringing showers and thunderstorms that will linger around
for the next few hours. High winds approaching 50-60 mph are
possible behind the rain as the system moves through the area.
A shortwave trough is expected to enter the Great Plains region
Thursday evening into overnight Friday. As winds begin to shift more
to the south ahead of the system, return-flow from the Gulf will
increase. As the low level jet intensifies, this will increase
moisture and warm air advection setting the stage for additional
rounds of showers and thunderstorms. These showers are not expected
to be severe however, there a strong winds with gusty winds and
small hail is possible. Multiple rounds of showers are expected
through the morning into the afternoon. The best chance for strong
to severe weather comes Friday afternoon into the evening.
SPC has our area outlooked in a slight to enhanced risk. The
enhanced risk is encompassing the northwest side of a line from
Trenton to northern parts of the KC Metro while the majority of the
state of Missouri is in a slight risk. With steady return-flow from
the Gulf increasing instability, our dew point temperatures will be
able to reach the mid 60s in addition to CAPE values ranging from
1,500-2,000 J/kg. As the trough continues to move closer to the area
it will become more negatively-tilted showing signs of
intensification. Storms will develop in a decently sheared
environment, with over 40 knots of effective bulk shear, enhancing
storm organization and creating the potential for large hail,
damaging winds, and tornadoes. Flooding is also a concern with PWATs
ranging from 1-1.4 inches and training storms through the weekend.
Limiting factors for Friday storms will be the track of the low.
Latest CAMs suggest the low pushing further north than previous
model runs. The timing of the trough will be important as it may
move too fast initiating convection earlier and out of sync with the
greatest instability. Additionally, Friday's convective activity may
be slightly hindered due to the previous rounds of showers through
early Friday morning.
Saturday seems to be a better chance for severe weather with the
passage of the next system. This system becomes more negatively-
tilted as a branch of the jet rounds the base of the trough putting
the region in the exit region of the upper level jet creating more
upper level divergence and lift. Ahead of this trough there will be
significant return-flow from the Gulf allowing the increase for
moisture and instability. Compared to Friday's setup, Saturday will
be more favorable for severe weather because of the absence of
showers before the severe potential allowing day time heating to
charge the environment. CAPE values will be allowed to build up to
3,000-3,500 J/kg with low-level lapse rates ranging from 8-10
degrees C/km which will further enhance the lower thermodynamic
profile for severe storms. Bulk shear values ranging from 45-50
knots indicate an amply sheared environment which will help with the
potential for large hail, damaging winds, and a possible tornado.
Saturday's potential for severe looks to be during the afternoon
into the late evening. With PWATs ranging from the 1.25-1.4 flash
flooding and river flooding will be a concern especially with the
repeated rounds of showers and thunderstorms.
As the trough continues to moves to the northeast, there may be
another potential for severe weather Sunday afternoon into the late
evening. The threat seems to be to the east of the KC Metro.
Instability and shear will be less than Saturday, but still good
enough to initiate and organize thunderstorms. Whether or not the
environment will be able to recover from the previous day's storms
will be a huge determining factor. As colder, drier air pushes
through the area behind the frontal boundary, this may help to
counteract the instability which may stifle thunderstorm development
for western Missouri.
The extended outlook continues to remain active. Upper level flow
orients more zonal; however, embedded shortwaves traversing the
CONUS continue to bring shower and thunderstorm chances. Low level
flow oscillates between southerly and easterly which overall
maintains the inflow of warmer air and moisture keeping temperatures
above normal and allowing the chances of convection to persist.
Exact details of the magnitude of prospective storms remains
uncertain as the extended outlook will be greatly affected by what
occurs in the short term.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 101 PM CDT Thu Apr 25 2024
Multiple rounds of showers and storms will create MVFR to IFR
conditions through the period. Breaks in precipitation can be
anticipated overnight with convective activity restarting after
sunrise on Friday. Winds will be out of the southeast with
occasional gusts during the forecast period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...High Wind Warning until 6 PM CDT this evening for MOZ021-028-
029.
KS...High Wind Warning until 6 PM CDT this evening for KSZ103-104.
&&
DISCUSSION...Collier/Pesel
AVIATION...Hayes/PeselHazardous weather outlook, Apr 25, 5:53 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 553 AM CDT Thu Apr 25 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 553 AM CDT Thu Apr 25 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight No Hazardous weather expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Multiple rounds of strong to severe thunderstorms are likely Friday through Sunday. Large hail, damaging winds gusts, and a few tornadoes will all be possible. Heavy rain and flash flooding will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 25, 4:22 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
422 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Non-Tstm Wnd Gst Parkville 39.20N 94.68W
04/25/2024 E60 MPH Platte MO Public
Strong winds in Thousand Oaks neighborhood
estimated 50 to 60 mph.
&&Local storm report, Apr 25, 4:35 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
435 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Non-Tstm Wnd Dmg 1 E Easton 39.73N 94.62W
04/25/2024 Buchanan MO Emergency Mngr
Report of dead tree blown over into roadway
on K192 Highway and between 219th and 223rd
Streets (East of City of Easton about 1
mile). Tree was reported to be dead, 1 foot
diameter and 20-30 feet high.
&&Local storm report, Apr 25, 4:40 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
440 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Non-Tstm Wnd Dmg 1 E Liberty 39.25N 94.40W
04/25/2024 Clay MO Public
Estimated 65 mph wind caused 10inch diameter
tree across powerline on Highway H near NE
124th Street.
&&Local storm report, Apr 25, 4:46 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
446 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Non-Tstm Wnd Dmg 1 SW Ferrelview 39.30N 94.68W
04/25/2024 Platte MO Public
Trees down on I-29 and 112th Street reported
by public.
&&Local storm report, Apr 25, 4:56 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
456 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Non-Tstm Wnd Dmg 1 ENE Easton 39.35N 95.10W
04/25/2024 Leavenworth KS Emergency Mngr
Corrects previous non-tstm wnd dmg report
from 1 E Easton MO. Report of dead tree
blown over into roadway on K192 Highway and
between 219th and 223rd Streets (East of
City of Easton about 1 mile). Tree was
reported to be dead, 1 foot diameter and
20-30 feet high. Also tree limbs and power
lines down in other parts of Leavenworth
County.
&&Local storm report, Apr 25, 5:15 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
515 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Non-Tstm Wnd Dmg 3 ENE Farley 39.30N 94.79W
04/25/2024 Platte MO Emergency Mngr
Large tree down over the street located at
33 Village Circle Drive (estimated time of
occurrence).
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 3:57 PM CDT | High Wind Warning | EAX | Leavenworth, Wyandotte | 82 min |
| Apr 25, 5:10 PM CDT | Areal Flood Advisory | EAX | Linn | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.